EMAIL THIS PAGE TO A FRIEND

PloS one

Acetaminophen induces apoptosis in rat cortical neurons.


PMID 21170329

Abstract

Acetaminophen (AAP) is widely prescribed for treatment of mild pain and fever in western countries. It is generally considered a safe drug and the most frequently reported adverse effect associated with acetaminophen is hepatotoxicity, which generally occurs after acute overdose. During AAP overdose, encephalopathy might develop and contribute to morbidity and mortality. Our hypothesis is that AAP causes direct neuronal toxicity contributing to the general AAP toxicity syndrome. We report that AAP causes direct toxicity on rat cortical neurons both in vitro and in vivo as measured by LDH release. We have found that AAP causes concentration-dependent neuronal death in vitro at concentrations (1 and 2 mM) that are reached in human plasma during AAP overdose, and that are also reached in the cerebrospinal fluid of rats for 3 hours following i.p injection of AAP doses (250 and 500 mg/kg) that are below those required to induce acute hepatic failure in rats. AAP also increases both neuronal cytochrome P450 isoform CYP2E1 enzymatic activity and protein levels as determined by Western blot, leading to neuronal death through mitochondrial-mediated mechanisms that involve cytochrome c release and caspase 3 activation. In addition, in vivo experiments show that i.p. AAP (250 and 500 mg/kg) injection induces neuronal death in the rat cortex as measured by TUNEL, validating the in vitro data. The data presented here establish, for the first time, a direct neurotoxic action by AAP both in vivo and in vitro in rats at doses below those required to produce hepatotoxicity and suggest that this neurotoxicity might be involved in the general toxic syndrome observed during patient APP overdose and, possibly, also when AAP doses in the upper dosing schedule are used, especially if other risk factors (moderate drinking, fasting, nutritional impairment) are present.